On the exact solution of the multi-period portfolio choice problem for an exponential utility under return predictability
Number of Authors: 3
2015 (English)In: European Journal of Operational Research, ISSN 0377-2217, Vol. 246, no 2, 528-542 p.Article in journal (Refereed) Published
In this paper we derive the exact solution of the multi-period portfolio choice problem for an exponential utility function under return predictability. It is assumed that the asset returns depend on predictable variables and that the joint random process of the asset returns and the predictable variables follow a vector autoregressive process. We prove that the optimal portfolio weights depend on the covariance matrices of the next two periods and the conditional mean vector of the next period. The case without predictable variables and the case of independent asset returns are partial cases of our solution. Furthermore, we provide an exhaustive empirical study where the cumulative empirical distribution function of the investor's wealth is calculated using the exact solution. It is compared with the investment strategy obtained under the additional assumption that the asset returns are independently distributed.
Place, publisher, year, edition, pages
2015. Vol. 246, no 2, 528-542 p.
Multi-period asset allocation, Expected utility optimization, Exponential utility function, Return predictability
Economics and Business Mathematics
IdentifiersURN: urn:nbn:se:su:diva-119274DOI: 10.1016/j.ejor.2015.04.039ISI: 000357348600016OAI: oai:DiVA.org:su-119274DiVA: diva2:844380